My blood test came back at 276 for testosterone at age 44, i have tryed the patch at 5mg, but didnt seem to do anything, and since insurance doesnt cover it at $280 a month , my doctor gave me a presription for depo-testosterone/cypionate, at $80 abottle of 200 mg or 10 ml. He said an injection of 1 to 2 ml. or 20mg. to 40mg. every two weeks, in his office he said 1 ml. would be good, My question is that a fair amount or is a higher dosage needed? Id have to give myself a shot but seems hard to turn and give yourself one in your buttocks with an 1-1/2" needle but it didnt seem to hurt too bad in his office, but we will see if i can do it myslef, is there other areas easier to give yourself a shot? I dont see why the patchs have to cost soo much, sure seems like robbery to me, why can the two month supply in injection cost $80 and the 1 month supply of patchs cost $280? how long after the shot will you feel any affect? I know it last for about two weeks, does it take a while to take affect?
Last edited by MrHoldemFoldem; 11-10-2007 at 12:12 PM.
Reason: additional info
if it is 200mg / ml then 1 to 2 ml would be a pretty high dose. A more normal starting point would be 0.3 ml to 0.4 ml per week (this works out to 60-80mg per week). I don't suggest bi-weekly shots. You have to take too much, your T and estradiol get way too high and then too low before the next shot. Smaller once to twice a week shots are better. I take mine using a 5/8" needle into the belly fat. You can also take it in the thigh to give it to yourself. There is a debate if IM or subQ (into fat) injections are better. So far my doctor thinks subQ is better which is why I use the short needle. Don't try to shoot yourself in the stomach with the 1 1/2" needle.
Insurance should cover the depo T as well as testim or some type of gel. You must be diagnosed with hypogonadism but I can't imagine it would be excluded because the long term effects of not treating it are so serious.
thanks for the reply, iv been researching this on the internet and find body builders are taking 250mg to 800 mg. every week so i thought 25 mg. seemed like a small amount,when or do you feel any effect? have you taken a higher dose ever? Iv tryed two insurances for this and both do not cover it, does your insurance cover it?
Last edited by MrHoldemFoldem; 11-10-2007 at 04:14 PM.
Reason: additional info
Body builders take very high dosages for the anabolic effect but I assume you are not looking for that. Their estrogens must be sky high unless they take something to prevent aromatization also. Anyway are you only taking 25 mg a week? That would be a low dose. I take 60 mg / week. Remember if the depo is 200 mg/ml and you take 1 ml that would be 200 mg of T.
You should reach a steady state in 2 - 3 shots. it takes time to build up in your system.
Previous insurance has covered it for me. I am just trying United Healthscare now for depo. Just mailed it in the other day. I can't get them to cover HCG.
your right hayfarmer, i was mistaken on how much is in the bottle, on the front it said 200mg/ml so i thougth that was how much was in the bottle, so yes i am taking 1 ml which is like you said 200mg. so 200mg. every two weeks is what i am told to do, hopefully i will fill the effects soon, do you think the patchs work for some people, i am not sure why they didnt affect me, just seemed expensive for no real affect. i am hopeig the injection will do the job, also i have not been diagnosed with anything except low testosterone, i asked my doctor but he said he is not sure why many men have this issue, i am not sure how long i have had this issue since i dont think i have ever been tested for testosterone in my life untill recently, maybe i have had this for many years and just didnt know what was causing low energy, sex drive, anger, depression, etc. thanks for the info
Think back to when your loss of energy and sex drive issues started. Thats probably when the low T started. Not likely you have had it all your life but is possible.
I think your doctor needs to at least try to figure your what the root of the problem is. You can't really determine the best treatment unless you know what the real problem is. Many things can cause low testosterone. That said, for many men it boils down to secondary hypogonadism with no known cause. But even then at least you know how to proceed once you get to that diagnosis. I can suggest what tests to run if you like.
Yes if you dont mind, i could let my doctor know or at least he could send me to a specialist, I found that i need to stay on my doctor to get help so i try and go informed when i see him, i few appointments ago he said i was the healthiest person he would see all day, that kind of got me frustrated because even if i am a little sick it shouldnt matter how he treats me, i told him that i want a quality of life and not just be " alive" So now i need to push him to make sure he is helping me with whatever i go to see him for,maybe most doctors are that way,thanks for any help you might have
Basically you first need to determine if you have primary (testicles don't work) or secondary (feedback mechaniism in brain doesnt work) hypogonadism. To do this test total T, LH, FSH, SHBG all at the same time. For primary LH and FSH will be high even though T is low. The brain is telling the testicles to make more T but they can't. For secondary LH is not high (usually its near the low end of normal) even though T is low. The hypothalmus/pituitary in the brain are not recognizing T is too low and sending more LH.
If you are primary there is not much you can do except to take T replacement whether it be gel, patch, shots, pellets, etc... It is possible you have a blood flow problem to the testicles that could resolve it. Most men your age are not primary they are secondary.
If secondary you need to determine why if possible. Many of these tests can be run with those done above. Check estradiol (a potent estrogen), total estrogen, prolactin, TSH, vitamin D 25 OH. I hope I remembered everything there. I would also do an iron panel (anemia panel) to rule out hemochromatosis. See if anything here points to the root cause. High estrogen for example can trick the hypothalmus into thinking T is high enough when it is not. High prolactin can make the hypothalmus malfunction and not send enough GnRH to the pituitary telling it to make more LH. Etc...
If you find the cause, try treating that first to see if it resolves the problem.
If no cause is determined you should to an MRI of the pituitary to rule out a pituitary adenoma. If that is negative you can do a clomid test. You take 25-50 mg of clomid per day for a week or two and test LH and T again to see if LH and T went up significantly. This can further isolate the problem to whether it is the pituitary or hypothalmus. Also if clomid works you may be able to use that as a treatment.
If nothing pans out you fall into the category of unknown cause. This is probably the majority of cases. At that point you need to decide if you want to remian fertile or want to keep your testicles working for other reasons. If so you will need to take HCG. HCG is similar to LH and will keep the testicles working and most likely keep you fertile. After trying HCG if your T levels are not high enough you may also need to take some form of T replacment in addition to the HCG. Or, if you don't want to bother with HCG go straight to T replacement. HCG porotocol is another issue and I can tell you what my doctor does for me there if you ever get to that point. Keep in mind without the HCG you will become more or less infertile and your testicles will atrophy (shrink and become soft). The amount of atrophy varies from person to person and whether or not it is reversable later also varies.